Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 537, NWS Norman, OK

September 17, 2011Harper County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2011, 3:25 PM CDT for Harper County, Woods County, Woodward County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 3:25 PM CDT (20:25 UTC)
Expired
Sep 17, 2011, 4:30 PM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:30 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS54 KOUN 172025
SVROUN
OKC059-151-153-172130-
/O.NEW.KOUN.SV.W.0537.110917T2025Z-110917T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARPER COUNTY IN NORTHWEST OKLAHOMA...
  NORTHWESTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...
  NORTHWESTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 430 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTH OF SELMAN...MOVING NORTHEAST AT 35 MPH.
  OTHER STRONG TO SEVERE STORMS WERE LOCATED NEAR FORT SUPPLY
  AND 7 MILES SOUTH OF BUFFALO

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE CAMP HOUSTON...FORT SUPPLY...
  FREEDOM AND SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3700 9877 3645 9951 3674 9969 3700 9943
TIME...MOT...LOC 2024Z 231DEG 31KT 3678 9944

$$
1 follow-up statement
159 
WWUS54 KOUN 172056
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT SAT SEP 17 2011

OKC059-151-153-172130-
/O.CON.KOUN.SV.W.0537.000000T0000Z-110917T2130Z/
HARPER OK-WOODWARD OK-WOODS OK-
356 PM CDT SAT SEP 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN WOODS...NORTHERN WOODWARD AND EASTERN HARPER
COUNTIES...

AT 355 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE 
THUNDERSTORMS EXTENDING FROM 14 MILES NORTHEAST OF FREEDOM TO 10 
MILES SOUTH OF SELMAN...MOVING NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE CAMP HOUSTON...FREEDOM AND SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3669 9955 3700 9943 3700 9877 3653 9940
TIME...MOT...LOC 2055Z 229DEG 24KT 3696 9900 3667 9942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:50 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 17, 2:50 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT SAT SEP 17 2011

.DISCUSSION...
SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED
THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL
OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY
RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC
ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD
TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS
OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR
INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL
JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED
STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS
ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET.

SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF
WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS
SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH
MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA
NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE
MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND
COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE
TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION
OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS
FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE
STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND
WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  84 /  40  40  40   0
HOBART OK         68  88  60  85 /  30  20  20   0
WICHITA FALLS TX  69  90  66  87 /  30  40  40   0
GAGE OK           63  84  50  87 /  30  20  10   0
PONCA CITY OK     68  82  58  83 /  70  50  30   0
DURANT OK         68  87  68  85 /  40  50  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, Sep 17, 11:55 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT SEP 17 2011

OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.

LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 2 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO GOLF BALL SIZE.

DAMAGING WIND GUSTS OVER 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 1 PM UNTIL
2 AM.

DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.  BREEZY
SOUTH WINDS WILL HELP TRANSPORT VERY HUMID AIR INTO THE SOUTHERN
PLAINS.  SURFACE HEATING WILL YIELD MODERATE INSTABILITY ACROSS THE
RISK AREA.

ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EARLY
AFTERNOON...ESPECIALLY ACROSS WESTERN OKLAHOMA AND ADJACENT
AREAS OF WESTERN NORTH TEXAS.  THE COVERAGE OF THUNDERSTORMS WILL
INCREASE ACROSS WESTERN OKLAHOMA LATER IN THE AFTERNOON AND EARLY
EVENING WHEN AN UPPER LEVEL TROUGH ARRIVES FROM THE WEST. WIND SHEAR
WILL ALSO INCREASE WITH THE ARRIVAL OF THE TROUGH...SO STORMS MAY
BECOME BETTER ORGANIZED... INCLUDING THE POSSIBILITY OF ONE OR TWO
SUPERCELLS LATE IN THE DAY. THE PRIMARY HAZARDS WILL BE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS WOULD ALSO
MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.

STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES
BUT STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF NORTH CENTRAL
AND CENTRAL OKLAHOMA DURING THE MID TO LATE EVENING HOURS.
HAIL UP TO THE SIZE OF HALF DOLLARS...STRONG WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND EXPECTED LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ON SUNDAY A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON...
HOWEVER...THERE WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE
STORMS AS A COLD FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL
OKLAHOMA TO WESTERN NORTH TEXAS.

MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.

In the hours before

Special weather statement, Sep 17, 3:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT SEP 17 2011

OKZ004-005-009-010-172030-
ELLIS OK-HARPER OK-WOODWARD OK-WOODS OK-
304 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FORT SUPPLY...MOVING NORTHEAST AT 30 MPH.  ADDITIONAL STORMS
ARE FORMING ACROSS NORTHWEST OKLAHOMA AND THE CHANCE OF SEVERE
WEATHER IS INCREASING.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3698 9900 3631 9962 3660 9986 3701 9941
      3701 9914

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:41 AM CDTSpecial Weather StatementOUNAlfalfa34 min
Sep 17, 6:09 AM CDTSpecial Weather StatementOUNAlfalfa, Grant36 min
Sep 17, 3:04 PM CDTSpecial Weather StatementOUNHarper26 min
Sep 17, 3:47 PM CDTSpecial Weather StatementOUNEllis13 min
Sep 17, 3:51 PM CDTSpecial Weather StatementOUNHarmon24 min
Sep 17, 4:09 PM CDTSpecial Weather StatementOUNAlfalfa21 min
Sep 17, 4:18 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita57 min
Sep 17, 4:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant39 min
Sep 17, 4:26 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward64 min
Sep 17, 4:37 PM CDTSpecial Weather StatementOUNJackson23 min
Sep 17, 4:42 PM CDTSevere Thunderstorm WarningOUNWoodward63 min
Sep 17, 4:43 PM CDTSevere Thunderstorm WarningOUNJackson62 min
Sep 17, 4:55 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon11 min
Sep 17, 4:57 PM CDTTornado WarningOUNAlfalfa, Grant48 min
Sep 17, 5:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods53 min
Sep 17, 5:24 PM CDTSevere Thunderstorm WarningOUNTillman66 min
Sep 17, 5:29 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita61 min
Sep 17, 5:41 PM CDTTornado WarningOUNGrant64 min
Sep 17, 5:44 PM CDTSpecial Weather StatementOUNKay31 min
Sep 17, 6:01 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman59 min
Sep 17, 6:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Grant, Major, Woods, Woodward58 min
Sep 17, 6:27 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman63 min
Sep 17, 6:35 PM CDTSevere Thunderstorm WarningOUNGrant, Kay55 min
Sep 17, 6:49 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.